Article Text

other Versions

PDF
Optic neuritis occurring with anti-Tumor Necrosis Factor-α therapy
  1. Ismail Simsek (isimsek{at}gata.edu.tr)
  1. Gulhane Military School of Medicine, Division of rheumatology, Ankara, Turkey
    1. Hakan Erdem (herdem67{at}gata.edu.tr)
    1. Gulhane Military School of Medicine, Division of rheumatology, Ankara, Turkey
      1. Salih Pay
      1. Gulhane Military School of Medicine, Division of rheumatology, Ankara, Turkey
        1. Gungor Sobaci
        1. Gulhane Military School of Medicine, Department of Ophtalmology, Ankara, Turkey
          1. Ayhan Dinc (adinc{at}gata.edu.tr)
          1. Gulhane Military School of Medicine, Division of rheumatology, Ankara, Turkey

            Abstract

            Objective: Various demyelinating disorders have been reported in association with anti- tumor necrosis factor-α (TNF-α) agents. The objective of this study was to review the occurrence, clinical features, and outcome of optic neuritis (ON) during treatment with anti-TNF-α agents.

            Methods: A PubMed search was conducted to identify literature addressing the potential association between anti-TNF-α agents and ON, following our experience with a patient having rheumatoid arthritis in whom the ON was developed while being treated with infliximab.

            Results: Total of 15 patients including the case presented here with ON in whom the symptoms developed following TNF-α antagonist therapy were evaluated. Eight of these patients had received infliximab, 5 had received etanercept, and 2 patients had received adalimumab. Among them, 9 patients experienced complete resolution, and 2 patients had partial resolution, while 4 patients continued to have symptoms.

            Discussion: Patients being treated with TNF-α antagonist should be closely monitored for the development of ophthalmologic or neurological signs and symptoms. Furthermore, consideration should be given to avoiding such therapies in patients with a history of demyelinating disease. If clinical evaluation leads to the diagnosis of ON, discontinuation of the medication and institution of the steroid treatment should be foremost.

            • adalimumab
            • anti-TNF
            • etanercept
            • infliximab
            • optic neuritis

            Statistics from Altmetric.com

            Request permissions

            If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.